Advertisement

Israel Journal of Mathematics

, Volume 229, Issue 1, pp 85–132 | Cite as

Periods and factors of weak model sets

  • Gerhard KellerEmail author
  • Christoph Richard
Article
  • 18 Downloads

Abstract

There is a renewed interest in weak model sets due to their connection to \(\mathcal{B}\) -free systems [10], which emerged from Sarnak’s program on the M¨obius disjointness conjecture. Here we continue our recent investigation [22] of the extended hull \(\mathcal{M}^G_W\), a dynamical system naturally associated to a weak model set in an abelian group G with relatively compact window W. For windows having a nowhere dense boundary (this includes compact windows), we identify the maximal equicontinuous factor of \(\mathcal{M}^G_W\) and give a sufficient condition when \(\mathcal{M}^G_W\) is an almost 1–1 extension of its maximal equicontinuous factor. If the window is measurable with positive Haar measure and is almost compact, then the system \(\mathcal{M}^G_W\) equipped with its Mirsky measure is isomorphic to its Kronecker factor. For general nontrivial ergodic probability measures on \(\mathcal{M}^G_W\), we provide a kind of lower bound for the Kronecker factor. All relevant factor systems are natural G-actions on quotient subgroups of the torus underlying the weak model set. These are obtained by factoring out suitable window periods. Our results are specialised to the usual hull of the weak model set, and they are also interpreted for \(\mathcal{B}\) -free systems.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    J.–P. Aubin and H. Frankowska, Set–Valued Analysis, Systems & Control: Foundations & Applications, Vol. 2, Birkhäuser Boston, Boston, MA, 1990.zbMATHGoogle Scholar
  2. [2]
    M. Baake and U. Grimm, Aperiodic Order. Vol. 1, Encyclopedia of Mathematics and its Applications, Vol. 149, Cambridge University Press, Cambridge, 2013.CrossRefzbMATHGoogle Scholar
  3. [3]
    M. Baake, J. Hermisson and P. A. B. Pleasants, The torus parametrization of quasiperiodic LI–classes, Journal of Physics. A. Mathematical and General 30 (1997), 3029–3056.MathSciNetCrossRefzbMATHGoogle Scholar
  4. [4]
    M. Baake and C. Huck, Ergodic properties of visible lattice points, Proceedings of the Steklov Institute of Mathematics 288 (2015), 184–208.MathSciNetCrossRefzbMATHGoogle Scholar
  5. [5]
    M. Baake, C. Huck and N. Strungaru, On weak model sets of extremal density, Koninklijke Nederlandse Akademie van Wetenschappen. Indagationes Mathematicae 28 (2017), 3–31.MathSciNetzbMATHGoogle Scholar
  6. [6]
    M. Baake, T. Jäger and D. Lenz, Toeplitz flows and model sets, Bulletin of the London Mathematical Society 48 (2016), 691–698.MathSciNetCrossRefzbMATHGoogle Scholar
  7. [7]
    M. Baake and D. Lenz, Dynamical systems on translation bounded measures: pure point dynamical and diffraction spectra, Ergodic Theory and Dynamical Systems 24 (2004), 1867–1893.MathSciNetCrossRefzbMATHGoogle Scholar
  8. [8]
    M. Baake, D. Lenz and R. V. Moody, Characterization of model sets by dynamical systems, Ergodic Theory Dynamical Systems 27 (2007), 341–382.MathSciNetCrossRefzbMATHGoogle Scholar
  9. [9]
    M. Baake, R. V. Moody and P. A. B. Pleasants, Diffraction from visible lattice points and kth power free integers, Discrete Mathematics 221 (2000), 3–42.MathSciNetCrossRefzbMATHGoogle Scholar
  10. [10]
    A. Dymek, S. Kasjan, J. Kulaga–Przymus and M. Lemańczyk, B–free sets and dynamics, Transactions of the American Mathematical Society 370 (2018), 5425–5489.CrossRefGoogle Scholar
  11. [11]
    C. Castaing and M. Valadier, Convex Analysis and Measurable Multifunctions, Lecture Notes in Mathematics, Vol. 580, Springer, Berlin–New York, 1977.CrossRefzbMATHGoogle Scholar
  12. [12]
    M. Einsiedler and T. Ward, Ergodic Theory with a View towards Number Theory, volume 259 of Graduate Texts in Mathematics, Vol. 259, Springer, London, 2011.zbMATHGoogle Scholar
  13. [13]
    A. Forrest, J. Hunton and J. Kellendonk, Topological invariants for projection method patterns, Memoirs of the American Mathematical Society 159 (2002).Google Scholar
  14. [14]
    A. Hof, On diffraction by aperiodic structures, Communications in Mathematical Physics 169 (1995), 25–43.MathSciNetCrossRefzbMATHGoogle Scholar
  15. [15]
    C. Huck and C. Richard, On pattern entropy of weak model sets, Discrete & Computational Geometry 54 (2015), 741–757.MathSciNetCrossRefzbMATHGoogle Scholar
  16. [16]
    T. Husain, Introduction to Topological Groups, W. B. Saunders, Philadelphia, PA–London, 1966.zbMATHGoogle Scholar
  17. [17]
    T. Jäger, D. Lenz and C. Oertel, Model sets with positive entropy in Euclidean cut and project schemes, Annales Scientifiques de l’École Normale Supérieure, to appear.Google Scholar
  18. [18]
    O. Kallenberg, Foundations of Modern Probability, Probability and its Applications (New York), Springer, New York, 2002.CrossRefzbMATHGoogle Scholar
  19. [19]
    S. Kasjan, G. Keller, and M. Lemańczyk, Dynamics of B–free sets: a view through the window, International Mathematics Research Notices, 10.1093/imrn/rnx196Google Scholar
  20. [20]
    G. Keller, Tautness of sets of multiples and applications to B–free dynamics, Studia Mathematica, to appear, https://doi.org/arxiv.org/abs/1802.08309.
  21. [21]
    G. Keller, Maximal equicontinuous generic factors and model sets, preprint, https://doi.org/arxiv.org/abs/1610.03998v1.
  22. [22]
    G. Keller and C. Richard, Dynamics on the graph of the torus parametrisation, Ergodic Theory and Dynamical Systems 38 (2018), 1048–1085.MathSciNetCrossRefzbMATHGoogle Scholar
  23. [23]
    D. Lenz, Continuity of eigenfunctions of uniquely ergodic dynamical systems and intensity of Bragg peaks, Communications in Mathematical Physics 287 (2009), 225–258.MathSciNetCrossRefzbMATHGoogle Scholar
  24. [24]
    D. Lenz and C. Richard, Pure point diffraction and cut and project schemes for measures: The smooth case, Mathematische Zeitschrift 256 (2007), 347–378.MathSciNetCrossRefzbMATHGoogle Scholar
  25. [25]
    D. Lenz and N. Strungaru, Pure point spectrum for measure dynamical systems on locally compact abelian groups, Journal de Mathématiques Pures et Appliquées 92 (2009), 323–341.MathSciNetCrossRefzbMATHGoogle Scholar
  26. [26]
    Y. Meyer, Nombres de Pisot, nombres de Salem et analyse harmonique, Lecture Notes in Mathematics, Vol. 117, Springer, Berlin–New York, 1970.zbMATHGoogle Scholar
  27. [27]
    Y. Meyer, Algebraic Numbers and Harmonic Analysis, North–Holland Mathematical Library, Vo. 2, North–Holland, Amsterdam, 1972.zbMATHGoogle Scholar
  28. [28]
    R. V. Moody, Model sets: a survey, in From Quasicrystals to More Complex Systems, Centre de Physique des Houches, Vol. 13 Springer, Berlin–Heidelberg, 2000, pp. 145–166.Google Scholar
  29. [29]
    R. V. Moody, Uniform distribution in model sets, Canadian Mathematical Bulletin 45 (2002), 123–130.MathSciNetCrossRefzbMATHGoogle Scholar
  30. [30]
    N. Pytheas Fogg, Substitutions in Dynamics, Arithmetics and Combinatorics, Lecture Notes in Mathematics, Vol. 1794, Springer, Berlin, 2002.zbMATHGoogle Scholar
  31. [31]
    C. Richard and N. Strungaru, Pure point diffraction and Poisson summation, Annales Henri Poincaré 18 (2017), 3903–3931.MathSciNetCrossRefzbMATHGoogle Scholar
  32. [32]
    E. A. Robinson, Jr., A Halmos–von Neumann theorem for model sets, and almost automorphic dynamical systems, in Dynamics, Ergodic Theory, and Geometry, Mathematical Sciences Research Institute Publications, Vol. 54, Cambridge University Press, Cambridge, 2007, pp. 243–272.CrossRefzbMATHGoogle Scholar
  33. [33]
    P. Sarnak, Three lectures on the Möbius Function: Randomness and Dynamics, https://doi.org/publications.ias.edu/sites/default/files/MobiusFunctionsLectures(2).pdf.
  34. [34]
    M. Schlottmann, Generalized model sets and dynamical systems, in Directions in Mathematical Quasicrystals, CRM Monograph Series, Vol. 13, American Mathematical Society, Providence, RI, 2000, pp. 143–159.Google Scholar
  35. [35]
    J.–P. Schreiber, Sur la notion de modèles dans les groupes abéliens localement compacts, Comptes Rendus Hebdomadaires des Séances de l’Académie des Sciences. Séries A et B 272 (1971), A30–A32.Google Scholar
  36. [36]
    J.–P. Schreiber, Approximations diophantiennes et problèmes additifs dans les groupes abéliens localement compacts, Bulletin de la Société Mathématique de France 101 (1973), 297–332.MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Hebrew University of Jerusalem 2018

Authors and Affiliations

  1. 1.Department MathematikUniversität Erlangen-NürnbergErlangenGermany

Personalised recommendations